Hail, Bailey
- When
- June 17, 5:11 PM CST
- Where
- Bailey County, 5 mi S of Muleshoe
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.148, -102.730
A storm chaser reported ping pong size hail south of Muleshoe on State Highway 214.
A weak short wave trough moving over the 4 Corners region combined with strong instability to break a weak cap. Thunderstorms initially developed in eastern New Mexico and moved into the South Plains of West Texas early in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A weak short wave trough moving over the 4 Corners region combined with strong instability to break a weak cap. Thunderstorms initially developed in eastern New Mexico and moved into the South Plains of West Texas early in the evening. Thunderstorms initially produced large hail near Muleshoe (Bailey County) but transitioned into a strong wind threat for the remainder of the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 2:10 PM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Lubbock TX 310 PM CDT Mon Jun 17 2019 .DISCUSSION... Thunderstorm chances will increase late this afternoon near the Texas and New Mexico state line, then spread east across the forecast area this evening and into the early morning hours as the activity migrates eastward. At 2 pm, an 850 moisture and SBCAPE axis extends from southeast Colorado southward along the TX/NM state line, then bending southeast through the Permian Basin. A drier airmass with lower CAPE and greater CINH is in place across the Rolling Plains. Aloft, a negatively-tilted shortwave is pivoting northeast through the 4-corners region, extending southeast to northwest Mexico. Thunderstorm development is already ongoing across the northern and central NM mountains and down in the Davis Mountains, while the cumulus field continues to grow in eastern NM and across the Permian Basin. Deep layer wind shear is fairly weak across the area at this time, but will improve this evening as the low-level jet intensifies and this should allow convective cold pools to coalesce and we should see eventually see one or more broken line segments progressing eastward across the South Plains this evening. The combination of strong CAPE (2k- 3k J/kg MLCAPE) and marginal shear should bring the threat of some multicell organization and a threat of severe hail and wind gusts focused on the western areas with the initial activity. With diminishing CAPE farther to the east and the loss of daytime instability the storms should weaken as they progress east of I-27 and off the Caprock around midnight or so - and it is a little uncertain how far east into the Rolling Plains the storms will last. We could see some showers lingering toward sunrise on Tuesday, and maybe the development of some areas of stratus, but in general, skies should become mostly sunny by early to mid afternoon. Flow aloft will become westerly as the upper wave moves off into the central plains. At this time it looks like low level convergence over a weak dryline will be near or just east of the Caprock by peak heating and that's where we would expect the highest potential for convective initiation. Although for now we will hold PoPs back farther west on the Caprock in case the convergence zone sets up farther west as was previously indicated. By Wednesday, it looks like dryline will get shoved east of the forecast area as the next weak shortwave glides by to the north. Drier air and warmer mid-level temps should squash any t-storm development locally while temps jump up well into the 90s with some 100s possible in the south and west. A weak front will drop into the north and east late in the day and we will have to watch the far southeast TX Panhandle just in case enough moisture moves back in to support any t-storm development. Deep west-southwest flow on Thursday should keep the hot temperatures going and we should remain capped over the dryline in the Rolling Plains Thursday afternoon. By Friday though, heights falls accompanying a shortwave moving across the Desert Southwest might be sufficient to allow for some convective development late in the day along the dryline, which is progged to be located somewhere east of the I-=27 corridor. Thunderstorms could be more active Saturday along with cooler temperatures with the area becoming more directly under the trough aloft. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous Weather Outlook National Weather Service Lubbock TX 1142 AM CDT Mon Jun 17 2019 TXZ021>044-180445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1142 AM CDT Mon Jun 17 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Strong or severe thunderstorms are expected to develop in eastern New Mexico this afternoon and move east into the southwestern Texas Panhandle and western South Plains this evening until the early morning hours Tuesday. Isolated severe thunderstorms will be capable of large hail from 1 to 2 inch diameter and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday afternoon and evening may see a period of severe storms across much of the South Plains and Rolling Plains, as well as portions of the southeastern Texas Panhandle. Very large hail and damaging winds will be the primary threat. Strong thunderstorms may once again be possible late Friday along the dryline. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested later today.
The Cannon AFB radar (KFDX), 98 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A storm chaser reported ping pong size hail south of Muleshoe on State Highway 214.
A Texas Tech University West Texas mesonet site near Dimmitt measured a wind gust to 60 mph.
From 1935 to 1940 CST, a Texas Tech University West Texas mesonet site near Brownfield reported severe thunderstorm winds. A peak wind gust measured 68 mph.
For a period of 20 minutes from 2005 to 2025 CST, a Texas Tech University West Texas mesonet site near Wolfforth reported severe wind gusts. A peak wind gust to 64 mph was recorded.
The AWOS at the Hale County Airport in Plainview recorded a wind gust to 66 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826174, 826182, 826176, 826177, 826179.